Mississippi, 2022Tornado and Damaging Winds in Mississippi, March 22, 2022
March 22, 2022 · NWS MEG · 6 events in 3 counties and zones
A quasi-linear convective system developed as a pre-frontal trough interacted with a moderately unstable atmosphere across western Mississippi during the early afternoon of March 22, 2022. This QLCS pivoted northeast and swept across parts of northeast Mississippi with damaging winds and a tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi-linear convective system developed as a pre-frontal trough interacted with a moderately unstable atmosphere across western Mississippi during the early afternoon of March 22, 2022. This QLCS pivoted northeast and swept across parts of northeast Mississippi with damaging winds and a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 22, 11:45 AM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 22, 11:45 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1245 PM CDT Tue Mar 22 2022
.UPDATE...
Updated to include 18Z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 657 AM CDT Tue Mar 22 2022/
UPDATE...
Updated for 12Z Aviation Discussion below.
PREV DISCUSSION... /issued 318 AM CDT Tue Mar 22 2022/
DISCUSSION...
A low pressure system will continue to track eastward this
morning across the Southern Plains into the Lower Mississippi
River Valley. Convection ahead of a pre-frontal trough has moved
into Eastern Arkansas and the Missouri Bootheel. The convection
seems to be on the diminishing phase at this point as an outflow
boundary is trying to push out from the storms. This outflow
boundary may be the trigger point of redevelopment by mid to late
morning as the pre-frontal trough moves east of the Mississippi
River. The latest CAMs show instability could reach near 850 J/KG
near KTUP this afternoon as the convection pushes in. If this
indeed occurs then the combination of adequate instability and
plenty of shear already in place should allow for the possibility
of severe storms to occur across North Mississippi. Greatest area
of concern would be for locations south and east of Clarksdale to
Iuka, MS line. Damaging winds and tornadoes will be the main
threats. However, heavy rainfall will also occur with convection.
Two to four inches of rain is expected to fall across the area
with isolated higher amounts. Flash flooding and river flooding
will be possible.
Most of the convection should push east of the Mid-South between
6-8 PM CDT. However, isolated showers will still be possible
across much of the Mid-South for the remainder of the night and
through Wednesday into Thursday as a broad upper level trough sets
up over the middle part of the country. Shortwaves embedded
within the trough will trigger shower activity during this time
period. Temperatures will be cool with highs ranging from the
lower 50s to lower 60s through Friday when the upper trough
finally pushes east.
Saturday will remain cool as a dry reinforcing cold front moves
through the region. Frost will be possible especially in areas of
West Tennessee near the Tennessee River and Northeast Mississippi
as lows drop into the mid 30s.
A warm up will begin to occur on Sunday as winds turn back around
to the south. Expect highs to climb back into the 70s.
KRM
&&
.AVIATION...
18Z TAFs
Surface low over Western Louisiana will move Northeast into
Northeast Mississippi late this afternoon into early this evening.
VCTS possible at MEM/MKL but the best potential for TS will be at
TUP this afternoon. SE winds will gradually veer SW towards this
evening at TUP while NE winds at remaining sites will become S.
MVFR and perhaps IFR ceilings will be prevalent through much of
the period.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 7 PM CDT this evening for Craighead-Crittenden-
Cross-Lee AR-Mississippi-Phillips-Poinsett-St. Francis.
Wind Advisory until 7 PM CDT this evening for Crittenden-Cross-
Lee AR-Phillips-St. Francis.
MO...None.
MS...Flood Watch until 7 PM CDT this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
Wind Advisory until 7 PM CDT this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flood Watch until 7 PM CDT this evening for Chester-Crockett-
Decatur-Fayette-Hardeman-Hardin-Haywood-Henderson-
Lauderdale-Madison-McNairy-Shelby-Tipton.
Wind Advisory until 7 PM CDT this evening for Fayette-Hardeman-
Hardin-McNairy-Shelby.
&&Hazardous weather outlook, Mar 22, 2:57 AM CST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
357 AM CDT Tue Mar 22 2022
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-231100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
357 AM CDT Tue Mar 22 2022
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Showers and thunderstorms will move through the Mid-South today.
Some storms could be strong to severe across portions of West
Tennessee and North Mississippi this afternoon. Damaging winds,
tornadoes, and flash flooding will be the main threats. The
greatest area of concern will occur for locations south and east
of a Clarksdale to Iuka, MS line. Best timing for severe weather
will occur between 11 AM-7 PM CDT. A Flood Watch has been issued
for areas south of a Jonesboro, AR to Jackson, TN line.
Strong gradient winds ahead of the thunderstorms will also be
possible today. A Wind Advisory has been issued for areas south of
a Wynne, AR to Savannah, TN line.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Areas of frost will develop late Saturday Night into Sunday
morning as temperatures drop into the mid 30s across portions of
West Tennessee and North Mississippi.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed over north Mississippi
today.
KRM
Thunderstorm Wind, Monroe
- When
- March 22, 2:03 PM CST to 2:08 PM CST
- Where
- Monroe County, 7.48 mi NNW of New Wren
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 34.070, -88.670
Straight-line winds ripped the roof off a barn.
Tornado, Monroe
- When
- March 22, 2:12 PM CST to 2:20 PM CST
- Where
- Monroe County, 4.47 mi ESE of Strong to 2.87 mi NW of Hamilton
- Rating
- EF1
- Path length
- 6.1 mi
- Path width
- 500 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.680, -88.546
This tornado began south of West Point along Section Road in Clay County Mississippi. It uprooted a few trees as it tracked across Hackberry Road and the Kansas City Southern railroad tracks. The tornado intensified to EF1 strength and it continued to the northeast across Waverly Road and East Church Hill Road, where it snapped and uprooted hardwood and softwood trees. The tornado continued northeast to Highway 50 East, where it snapped several power poles and a few trees. The tornado continued northeast and crossed Barton Ferry Road, where it snapped several trees and caused some minor damage to a few homes. The tornado caused minor roof damage to some buildings at Prairie Livestock before snapping and uprooting additional trees along Old Vinton Road. Peak winds were estimated at 105 mph in Clay County. The tornado then continued to the northeast and crossed into Monroe County.
In Monroe County, the most significant damage occurred south of Strong Road on Lakeview Drive where several trees were snapped along with a broken power pole. Additional trees were snapped along with some large trees down on Strong Road west of the intersection of Strong Road and Darracott Road. The tornado then moved northeast and weakened producing additional tree damage on Darracott Road and also on Richardson Lake Road. The tornado dissipated near Kerr McGee Road. Peak winds were estimated at 100 mph in Monroe County.
Thunderstorm Wind, Monroe
- When
- March 22, 2:40 PM CST to 2:45 PM CST
- Where
- Monroe County, 2.03 mi S of Splunge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.941, -88.278
A large tree was snapped and power lines were knocked down on Splunge Road.
Thunderstorm Wind, Monroe
- When
- March 22, 2:45 PM CST to 2:50 PM CST
- Where
- Monroe County, 3.41 mi ENE of Splunge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.989, -88.225
Part of a roof and some tin were blown off a barn on Sipsey-Detriot Road.
Thunderstorm Wind, Alcorn
- When
- March 22, 2:55 PM CST to 2:56 PM CST
- Where
- Alcorn County, Corinth Turner Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.900, -88.600
Thunderstorm Wind, Itawamba
- When
- March 22, 3:00 PM CST to 3:05 PM CST
- Where
- Itawamba County, 1 mi N of Tremont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.245, -88.270
Trees down near the city of Tremont.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Louisiana, March 22, 20222 deaths · 2 injured · $33 million · EF3 · 6 events
- Tornadoes and Flash Flooding in Alabama, March 22 to 23, 20223 deaths · EF0 · 15 events
- Tornadoes and Hail in Mississippi, March 22, 20221 injured · $2.7 million · EF3 · 69 events
- Tornadoes and Damaging Wind in Alabama, March 22, 2022EF2 · 4 events
- Winter Storm and High Wind in Kansas, March 22, 2022$300,000 · 50 kt wind · 3 events
- Ice Storm and Winter Storm in Michigan, March 22 to 23, 2022$105,000 · 14 events
- Tornado and Hail in Louisiana, March 22, 2022$11,000 · EF1 · 5 events
- Tornado and Flooding in Alabama, March 22 to 23, 2022$22,000 · EF0 · 8 events
- Flash Flooding and Hail in Louisiana, March 22, 20221 in hail · 19 events
- Damaging Winds in Tennessee, March 22, 2022$17,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 22 to 23, 202210 events
- Heavy Snow in Minnesota, March 22 to 23, 20229 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012860, 1012859, 1012861, 1012862, 1015612, 1012863.